Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 19, NWS Dodge City, KS

April 14, 202314 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 14, 2023, 4:20 AM CDT for 14 counties in Kansas. It took effect at Apr 14, 2023, 1:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2023, 4:20 AM CDT (09:20 UTC)
In effect from
Apr 14, 2023, 1:00 PM CDT
Expired
Apr 14, 2023, 4:45 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Comanche County, KS, Edwards County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Kiowa County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS83 KDDC 140920
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
420 AM CDT Fri Apr 14 2023

...Strong South Winds and Wildfire Danger This Afternoon...

KSZ074>078-080-084>089-141730-
/O.UPG.KDDC.FW.A.0016.230414T1800Z-230415T0100Z/
/O.NEW.KDDC.FW.W.0019.230414T1800Z-230415T0100Z/
Stanton-Grant-Haskell-Gray-Ford-Kiowa-Morton-Stevens-Seward-Meade-
Clark-Comanche-
420 AM CDT Fri Apr 14 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074, 075, 076, 077, 078, 080, 084, 085, 086, 087,
088, AND 089...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark and Fire 
  Weather Zone 089 Comanche.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ064-079-141730-
/O.NEW.KDDC.FW.W.0019.230414T1800Z-230415T0100Z/
Hodgeman-Edwards-
420 AM CDT Fri Apr 14 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 064 AND 079...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 064 Hodgeman and 
  Fire Weather Zone 079 Edwards.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
112 
WWUS83 KDDC 141705
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1205 PM CDT Fri Apr 14 2023

...Strong Southwest Winds and Wildfire Danger This Afternoon...

KSZ064-074>080-084>089-150100-
/O.CON.KDDC.FW.W.0019.230414T1800Z-230415T0100Z/
Hodgeman-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-Comanche-
1205 PM CDT Fri Apr 14 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 064 AND
079...

* AFFECTED AREA...In Kansas, Fire Weather Zone 064 Hodgeman, 
  Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, 
  Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, 
  Fire Weather Zone 078 Ford, Fire Weather Zone 079 Edwards, 
  Fire Weather Zone 080 Kiowa, Fire Weather Zone 084 Morton, 
  Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, 
  Fire Weather Zone 087 Meade, Fire Weather Zone 088 Clark and 
  Fire Weather Zone 089 Comanche.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. An
  abrupt shift to strong north winds is expected this evening with
  similar speeds. 

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Given the ongoing drought and continued dormant 
  vegetation, any ignitions will have the potential to burn out 
  of control quickly. Any outdoor burning, or outdoor activities 
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
346 
WWUS83 KDDC 142145
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
445 PM CDT Fri Apr 14 2023

...Fire Danger Has Diminished Friday Afternoon...

KSZ064-074>080-084>089-142245-
/O.CAN.KDDC.FW.W.0019.000000T0000Z-230415T0100Z/
Hodgeman-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Morton-
Stevens-Seward-Meade-Clark-Comanche-
445 PM CDT Fri Apr 14 2023

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 064, 074, 075, 076, 077, 078,
079, 080, 084, 085, 086, 087, 088, AND 089...

The National Weather Service in Dodge City has cancelled the Red
Flag Warning.

A light wind regime continued across the red flag warning area as
of 4 pm, as a stationary front was across the region. This
boundary will remain in place through about 7 pm, keeping winds
generally light and variable. Humidity has fallen to red flag
criteria at several sites, but with the lack of wind, have
cancelled the red flag warning early.

Strong north winds are expected to overspread the area Friday
evening and through tonight, with gusts to near 40 mph. 

$$

Turner

For more information from NOAA/National weather service 
visit... http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:22 AM CDT, 58 minutes earlier.

Area forecast discussion, Apr 14, 3:22 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
322 AM CDT Fri Apr 14 2023

.SHORT TERM...(Today through Saturday)
Issued at 314 AM CDT Fri Apr 14 2023

Very warm temperatures are likely once again by late this morning
and early afternoon, as the downslope plume of air heats up with
the insolation of the day. Some residual mid level and /or high
cloud will be around which is different from Thursday, and will
likely temper the readings slightly. More sun in the west, and
more clouds in the east looks to be the favorable setup as a
dryline develops eastward toward the 83/283 corridor around
midday. An attendant weak low pressure and cold front should be
straddled across northwest Kansas with a current density more
rapidly moving toward Elkhart by late afternoon. The triple point
may be a source for convective initiation by mid afternoon.

As for convective initiation, the convective allowing models all
basically initiate convection around 21z or so. The HiResARW
produces isolated supercell in the triple point region of a
dryline / cold front. HiRes Ensemble Forecast seems to also
support convection in the same areas between 21-23z maybe as far
west as Dighton and Ness county. Any storms exiting the DDC area
will be in a severe environment favorable for hail and damaging
wind gusts. The latest SPC outlook has moved the slight risk
farther west, including all the area roughly east of a Rush county
to Coldwater line with enhanced hail and wind (2+ inch hail and 75
mph thunderstorm wind gusts).

.LONG TERM...(Saturday night through Thursday)
Issued at 314 AM CDT Fri Apr 14 2023

Much cooler , but not all that abnormal temperatures on Saturday
in the 50s for much of the area., accompanied by the typical April
gusty north winds, weakening, but not completely dropping off
overnight. Colder temperatures on Sunday morning will bring
freezing temperatures to about the western 2/3 of the area.
Average last freeze time frames for the area is generally mid
April with the northwest half typically still being able to see
freezes late in to the month. As the freeze climatology lines up
with Sunday’s expected cold temperatures, we’ve drawn up a freeze
watch along a line from Liberal to Larned and Lacrosse. Areas
westward to the Colorado line will still see the coldest
temperatures, with hard freezing mid 20s anticipated. Sunday will
continue with the gusty northwest winds with some recovery in
temperatures via a sunny sky vs the stratus/moist day on Saturday.
The cooler snap will be brief as the rest of the week look like
hot temperatures returning, at least for Monday -Wednesday with
increasing uncertainty through the end of the week as models have
shown another front influencing the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1224 AM CDT Fri Apr 14 2023

Broad scale southerly winds remain around 20 knots over much of
the area, and will remain so overnight, before yet another windy
day Friday. The difference will be a cold front sliding into the
area mid afternoon, with an attendant dryline, which may be a
focus for convective supercell development around 21z as far west
as between DDC and HYS. The confidence is not high that any storms
will impact a terminal as the isolated storms move rapidly east
out of the area before becoming more organized over central and
eastern KS.

&&

.FIRE WEATHER...
Issued at 128 PM CDT Thu Apr 13 2023

Another downslope relatively very dry environment / low relative
humidity day with gusty winds frequently 20 to 30 mph expected from
around Syracuse to Garden City and areas south and east to the
Oklahoma line, ahead of an advancing cold front later this afternoon.
Uncertainty exists around timing of the red flag time criterion on
the northern periphery, where meteorological conditions may still
meet for a couple of hours. The HREF >15mph and <15% RH combined
probabilities in the 60/70% area still line up fairly well with the
overall watch area and we expect to convert it to a red flag warning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  86  39  53  32 /  20  30  30   0
GCK  81  36  53  29 /  20  30  30   0
EHA  81  37  57  31 /  10  20  30   0
LBL  84  38  56  30 /  10  10  20   0
HYS  84  39  50  33 /  30  50  50  10
P28  86  47  58  38 /  10  30  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 1 PM CDT this afternoon through this
evening for KSZ074>078-080-084>089.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, Apr 14, 4:04 AM CDT, 16 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
404 AM CDT Fri Apr 14 2023

KSZ030-031-043>046-061>066-074>081-084>090-150915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
404 AM CDT Fri Apr 14 2023 /304 AM MDT Fri Apr 14 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

For areas south of highway 400 this afternoon...Very strong
winds, combined with low humidity, will create extremely volatile
conditions. Fires will spread very quickly with spot fires common.
Fire control will be extremely difficult.

After 2 pm, increasing chance for severe thunderstorm development
along and east of Highway 283. Damaging wind to 75 mph and hail
in excess of 2 inches possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Freezing temperatures Saturday night and Sunday morning may
damage tender vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed east of highway 183 after 3 pm.

MR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:29 PM CDTSpecial Weather StatementDDCFinney, Lane, Scott46 min
Apr 14, 4:52 AM CDTFreeze WatchDDCEdwards, Ford, Gray, Haskell, Hodgeman, Meade and 4 more21 hr
Apr 14, 5:48 PM CDTSpecial Weather StatementDDCComanche27 min
Apr 14, 6:07 PM CDTSpecial Weather StatementDDCStafford23 min
Apr 14, 6:15 PM CDTSpecial Weather StatementDDCComanche30 min
Apr 14, 6:22 PM CDTSpecial Weather StatementDDCStafford38 min

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.